Blood thinners

This question is probabaly for the more medical amongst us but any replies gratefully read .

Since my hip op on 16/5 i have had to inject myself daily with Fragmin as well as take clopidigrel. Over the last week my belly has become so bruised im finding it hard to inject. I have tried my thighs/bum but both seem alot more painful and bruise alot worse.

so what i would like to know is

A- should i have a multi coloured(v v bruised)belly?

B- is there anywhere else i can inject that i can do myself?

C- should this be happening?


10 Replies

  • Hi Hops,

    It's common to get a lot of bruising with the Fragmin. Might be worth just getting your GP to check your bloods though, as occasionally heparins can cause low platelets.

    Can't really suggest an alternative if injecting in your thighs isn't working for you. Some people put a little ice wrapped in a tea towel on the injection site afterwards for ten minutes, which can reduce the bruising.

    Sorry can't be more help, but take care and I hope things settle!

    Em H

  • I expect this is twaddle, but....

    Hi Hops! Sorry I miss you at RBH-I'm there Thursday then again 2 weeks Monday, 26th.

    Regarding your bruises....and there's no way I am going to try and be medical technical here, as no qualifications obviously, but.....the last ABG's I had done, I pressed on the site for a whole 10 mins, and absolutely not a bruise in sight, incredible.

    I am having a similar problem with auto injections....don't know if it is because I haven't got any where meaty enought to stick them nowadays, but the last few have given me the most incredibly enormous multicoloured bruises, and I mentioned this to a friend who does his own hydrocortisone, and he said, if you are accidentally siting injection where it hits a vein, the needle will draw blood and that's why you bruise ?????

    Mine are intramuscular, and since I have very very little muscle, I guess there may be some truth here, however, if somebody can help you to plop an ice cub on the site afterwards, I know it would help, and also, if you do it for a minute before, depends how mobile and dextrous you are though, I suppose.

    ????? Sus xxx

  • Hellooo!

    I have had fragmin or similar in the past and was told never to rub the site after the injection because it can push the drug into the tissues and cause bruising due to the anti-coagulant properties.

    I also get big bruises sometimes from Epipens - the swing and jab method causes some lovely ones!


  • That's very true, Kate, I should have said, don't rub it, just hold some ice against the injection site.

    I have problems with the very violent spring loading on the Epipens, it's fine if my husband's with me cos he does it, but if I'm on my own and unwell, I can't hold the pen tight enough to overcome the spring loading. The pen goes off then bounces out of my thigh because of the strong spring on it, which means I potentially don't get the full dose. I've now changed to Anapens as the spring is supposed to be less violent, but haven't had occasion to use it yet. And yes, I get horrendous bruises with it! In general I bruise quite easily, I blame the pred although my mum's the same, so I guess it's partly hereditary. I'm just a delicate flower! (Joke - if you saw me at the moment you would say I look about as delicate as a steam roller!)

    Em H

  • Hello Emily,

    with Epipens (Kirsten, sorry to hijack the thread etc etc) did you use the new method of swing & jab? Before, I used both hands on the epipen, mainly so I didn't jump when the needle went in! ( although sometimes, so out of it don't really notice)

    Back to the bruising, Kirsten, are you on lots of pred & do you have a tendancy to bruise anyway? that may have a part in the bruised tummy.

    Take care both



  • What's swing and jab? Well, I guess it does what it says on the tin, but at what point do you press the button to release the adrenaline? Must admit I'm not an expert as hubbie usually with me and usually not too aware of what's going on, only had to do it to myself twice!

    Guilty as charged of thread hijacking, sorry!

  • Hi Hopalong, and everyone else, I ‘m going from macro to micro. If that makes any sense.

    I used to have heparin injections during four pregnancies because of fears of DVT, -deep vein thrombosis. ( Got a DVT when taking the pill to avoid pregnancy and doctors worried about risk of DVT when I finally become pregnant. Hormones and all that.) At that time I wasn’t taking pred,- twenty plus years ago. So didn’t have a problem with preddy sort of bruising and thinning skin. And most importantly the heparin injection was always in my upper arm/s.

    Fast forward twenty years. I ALWAYS get bruising, whether a needle has accidentally punctured a vein, or whether I’ve just put on my watch and tightened it a bit too much. Same result, - a reddy purply preddy bruise. So bruising skin thinning is definitely linked to pred.

    But, and a big but here, gravity must also have a bit role. I don’t get any sort of pred type bruises either in upper arms or upper parts of legs. ( Lower arms and legs look rather alarming!) Yes I get the ordinary blue bruises when I have to use my epipen in upper part of leg but never those unmistakeable redish type bruises.

    Hopalong in answer to your question ‘ordinary and multi coloured bruises' are common with any sort of injections. If you have taken any sort of oral cortico for a certain length of time, then you will certainly bruise more easily, whether as a result of thinning of the skin or taking meds like heparin. It doesn’t matter where you inject yourself...except those parts of the body that could be influenced by gravity.

    Perhaps you could ask your doc about upper arms for self injection?



  • Thanks for all the replies and dont worry i dont see any hi-jacking of the thread as injecting with epi/anapens is relevant.

    Kate- at the mo im on 50mg pred(think its heading up tho:() i do bruise fairly easily but i just dont remember the bruises from last time of doing this being so bad, also normally when having bloods ABGs etc i tend not to bruise then but more on impact!!

    Mia- tried the upper arm last night after reading yr post . Is their a knack didnt go to well so another nice bruise i think that the ventowobbles may have played a part in that.

    Emily- have tried the icing post jab - it seems to take the edge off the sting but no change in bruise, and dont worry i certainly dont rub the area way too sore! I also rang the GP to ask for a blood test , at first he said i didnt need it but i then explained about the bruises and im now having 1 on tuesday, some of them are about 7 or 8 cm wide just from 1 jab!

    Kate - tell me more about swing and jab i was taught the 2 handed way, is it easier?

    Thanks again all.

  • Swing & Jab epipen methodHello Emily and Kirsten,The swing & jab is the new method recomended for epipens (anapens are different as they have a button on top me thinks whereas the button in effect on an epipen is the black bit where the needle comes out)the S&J method is supposed to be easier....1 - take the grey cap off the top & hold in fist with black tip towards little finger.2 - hold black end aprox 10 cm from outer thigh.3 - jab in thigh from that height (hence the swing & Jab)4 - hold in for 10 seconds5 - rub to help absorbtion as this is an intramuscular injection.I think the new method exerts more presure when you hit the thigh as with just pushing it can be hard and I have always used 2 handsI still hold the epipen with both hands with the new method.One handed method is probably easier on someone else and if a child you will need to hold the child still with the other hand if needed!Check out the interactive epipen website for more

  • Kate - Cheers for the explanation should be interesting trying to swing when hands are shaking like mad but will try and remember it for the next time i need it. I think as Chloe may be joining me with an epipen i maybe retrained anyway which will help. I will also get hubby to read your post so he knows as well. I will also check out the web site too.

You may also like...